Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Mobile, AL

April 3, 2023Conecuh County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2023, 8:06 AM CDT for Conecuh County, Monroe County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2023, 8:06 AM CDT (13:06 UTC)
Expired
Apr 3, 2023, 8:45 AM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Conecuh County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 126 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:57 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS54 KMOB 031306
SVRMOB
ALC035-099-031345-
/O.NEW.KMOB.SV.W.0076.230403T1306Z-230403T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
806 AM CDT Mon Apr 3 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Monroe County in south central Alabama...
  Central Conecuh County in south central Alabama...

* Until 845 AM CDT.

* At 806 AM CDT, a severe thunderstorm was located 11 miles northwest
  of Frisco City, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monroeville, Evergreen, Frisco City, Peterman, Excel, Repton and
  I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

&&

LAT...LON 3129 8691 3145 8757 3146 8756 3148 8757
      3150 8760 3152 8762 3153 8760 3155 8757
      3165 8757 3156 8687 3155 8687 3153 8685
TIME...MOT...LOC 1306Z 282DEG 38KT 3155 8753 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
572 
WWUS54 KMOB 031324
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
824 AM CDT Mon Apr 3 2023

ALC035-099-031345-
/O.CON.KMOB.SV.W.0076.000000T0000Z-230403T1345Z/
Monroe AL-Conecuh AL-
824 AM CDT Mon Apr 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR CENTRAL MONROE AND CENTRAL CONECUH COUNTIES...

At 823 AM CDT, a severe thunderstorm was located over Monroeville,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monroeville, Evergreen, Frisco City, Peterman, Excel, Repton and I65
And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3144 8742 3162 8737 3161 8729 3156 8687
      3155 8687 3153 8685 3129 8691 3133 8709
TIME...MOT...LOC 1323Z 282DEG 38KT 3151 8731 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:04 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 3, 8:04 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
804 AM CDT Mon Apr 3 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 715 AM CDT Mon Apr 3 2023

MVFR ceilings and visibilities will continue at area terminals
this morning. VFR conditions return late this morning into the
afternoon. MVFR conditions return late tonight in patchy fog and
low ceilings. /13

&&

.PREV DISCUSSION... /issued 409 AM CDT Mon Apr 3 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)
Issued at 404 AM CDT Mon Apr 3 2023

A warm front will continue to lift north across the area this
morning as a shortwave approaches from the west. The deep layer
lift associated with the shortwave combined with the lifting warm
front will bring a round of scattered to numerous showers and
thunderstorms to the area this morning. The highest rain chances
will be across the inland areas closer to the best forcing
associated with the shortwave track. The increased instability
combined with favorable deep layer shear will support the risk of
isolated severe thunderstorms this morning especially along and
south of the warm front. SPC has outlooked much of the area in a
slight risk for severe thunderstorms today. The threat of severe
storms decreases later this morning into the afternoon as the best
deep layer lift moves east of the area. Dry conditions return
tonight into Tuesday as an upper ridge builds across the region.
Highs today will be in the upper 70s and low 80s. Highs on Tuesday
will be in the low to mid 80s. /13

SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 404 AM CDT Mon Apr 3 2023

Upper level ridging builds into the Southeast allowing winds aloft
to turn southwesterly as a large trough swings across the Plains and
its upper level low lifts across the Upper Midwest. Meanwhile, the
local area remains on the western periphery of a surface high over
the western Atlantic and we maintain southerly surface winds. The
area remains dry as we head into Tuesday night and Wednesday
morning. A cold front slides across the Deep South on Wednesday and
begins to approach our local area overnight Wednesday into early
Thursday.

Deep southerly flow will usher plenty of moisture into the region
throughout the period. Patchy fog will be the primary concern both
nights as dewpoints hover in the low 70s across the southern portion
of the area, especially across the coastal counties. Lows are
expected to be 10-15° above normal both nights with overnight
temperatures struggling to fall any lower than the low 70s. Highs on
Wednesday will jump into the mid to upper 80s yet again as the
weakening cold front remains to our northwest. Expect breezy
conditions on Wednesday as the pressure gradient tightens between
the aforementioned surface features. Showers and a few storms will
approach the western portion of our area throughout the afternoon
and evening hours on Wednesday ahead of the front. Highest chance
for rain remains across southeast Mississippi and far interior
southwest Alabama late Wednesday afternoon through the overnight
hours, but the bulk of the rain will still be off to our northwest
in this timeframe.

Spring Break Note: Rip current risk remains MODERATE through mid-
week with surf heights increasing to 2-4 feet on Wednesday. 07/mb

LONG TERM...
(Thursday through Sunday)
Issued at 404 AM CDT Mon Apr 3 2023

An unsettled pattern sets up late in the week through the weekend.
The upper level ridge gets nudged further to our east as an
expansive trough lifts out of the Plains on its way to the
northeast. Ridging eventually settles back into the Gulf and the
southwesterly flow aloft turns zonal again. A parade of weak, subtle
shortwaves round the periphery of the ridge through the end of the
work week with a more substantial shortwave pivoting into the Deep
South and Southeast late in the weekend.

Down at the surface, ridging over the western Atlantic maintains its
grip over the eastern portion of our area on Thursday and the
approaching cold front begins to lay down and weaken as it moves
into the local area. The front will likely stall somewhere near the
coast or over the Gulf waters Thursday night into Friday in this
pattern. Showers and storms will be ongoing as we roll into Thursday
morning with 30-50% POPs throughout the day as the front slides into
the region. Rain chances on Friday and Saturday will be carbon
copies as we remain in somewhat of a wet pattern with scattered
showers and storms each day. At this point, still not anticipating
much in terms of severe storms as the bulk of the forcing/dynamics
associated with the front are well to our north. Given antecedent
soil conditions, minor nuisance-type flooding looks like more of an
issue in this pattern as we get several rounds of showers and storms
repeatedly moving over the same locations near the front each day. A
weak surface low may develop later in the weekend somewhere along
the central Gulf Coast and may attempt to pull the stalled front
back to the north as a warm front. There remain differences in the
guidance this far out, but that might be a feature to watch in the
coming days - especially with regards to an increased potential
for minor flooding. 07/mb

MARINE...
Issued at 404 AM CDT Mon Apr 3 2023

A light to occasionally moderate onshore flow prevails
through Thursday, then becomes northeasterly Thursday night as a
cold front moves through the area. Fog development is possible late
each night into the early morning hours over the near shore waters
and bays and sounds for much of the period. /13.

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      82  70  83  71  84  70  81  63 /  40   0   0   0  10  20  40  20
Pensacola   79  70  79  71  81  70  81  67 /  50   0   0   0   0   0  20  10
Destin      75  70  76  71  80  71  81  69 /  50   0   0   0   0   0  20   0
Evergreen   82  68  87  66  87  66  85  61 /  80   0   0   0  10  10  40  10
Waynesboro  85  68  87  69  87  66  73  56 /  70   0   0   0  30  50  50  30
Camden      82  66  87  67  86  66  78  58 /  90   0   0   0  10  30  50  20
Crestview   82  69  84  66  86  66  87  64 /  70   0   0   0   0   0  30  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 3, 4:42 AM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 AM CDT Mon Apr 3 2023

ALZ052-053-055-031030-
Clarke AL-Monroe AL-Washington AL-
442 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of northwestern Monroe,
northeastern Washington and central Clarke Counties through 530 AM
CDT...

At 442 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Wagarville, or 10 miles southeast of Chatom,
moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Wagarville, Leroy, Whatley and
Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3188 8767 3188 8763 3187 8762 3183 8762
      3183 8757 3149 8733 3126 8816 3143 8825
      3191 8767
TIME...MOT...LOC 0942Z 240DEG 49KT 3140 8808

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 3, 6:20 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
620 AM CDT Mon Apr 3 2023

ALZ051-053>055-057-031200-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Butler AL-
620 AM CDT Mon Apr 3 2023

...Strong thunderstorms will impact portions of northwestern Butler,
central Choctaw, northeastern Monroe, northern Clarke and Wilcox
Counties through 700 AM CDT...

At 620 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles east of
Magnolia to Gilbertown. Movement was east at 120 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville, Camden, Pine Hill, Vredenburgh, Yellow Bluff, Toxey and
Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

&&

LAT...LON 3224 8739 3205 8718 3205 8686 3196 8686
      3196 8653 3168 8678 3170 8690 3175 8691
      3171 8701 3191 8843 3215 8802 3209 8804
      3205 8812 3201 8811 3199 8807 3200 8763
      3213 8762 3213 8752 3225 8752
TIME...MOT...LOC 1120Z 271DEG 103KT 3214 8760 3189 8831

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 3, 6:31 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
631 AM CDT Mon Apr 3 2023

ALZ055>058-031215-
Monroe AL-Conecuh AL-Butler AL-Crenshaw AL-
631 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of Butler, northeastern
Monroe, Crenshaw and northeastern Conecuh Counties through 715 AM
CDT...

At 628 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Beatrice, or 14 miles north
of Evergreen, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Luverne, Georgiana, Brantley, McKenzie and Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.

&&

LAT...LON 3153 8617 3151 8708 3178 8722 3183 8709
      3183 8691 3190 8691 3196 8675 3196 8641
      3205 8641 3205 8635
TIME...MOT...LOC 1128Z 249DEG 47KT 3163 8704

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Apr 3, 7:04 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
704 AM CDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     WHISTLER                31.70N 88.80W
04/03/2023                   WAYNE              MS   BROADCAST MEDIA

            REPORT OF TREES DOWN AND FENCE DAMAGE IN THE
            COMMUNITY OF WHISTLER. REPORT VIA SOCIAL
            MEDIA.

&&

MB
Special weather statement, Apr 3, 7:32 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
732 AM CDT Mon Apr 3 2023

ALZ051>053-055-056-031330-
Clarke AL-Monroe AL-Conecuh AL-Choctaw AL-Washington AL-
732 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of south central
Choctaw, Monroe, northern Washington, central Clarke and central
Conecuh Counties through 830 AM CDT...

At 731 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles north of Saint Stephens, or 11 miles
northwest of Jackson, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Jackson, Frisco City, Grove Hill, Peterman, Saint
Stephens, Leroy, Whatley, Millry, Castleberry, Excel, Beatrice,
Coffeeville, Repton and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

&&

LAT...LON 3151 8840 3175 8837 3183 8696 3128 8702
TIME...MOT...LOC 1231Z 273DEG 65KT 3162 8804

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 3, 7:37 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
737 AM CDT Mon Apr 3 2023

ALZ057-058-031315-
Butler AL-Crenshaw AL-
737 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of southeastern Butler
and Crenshaw Counties through 815 AM CDT...

At 737 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Rutledge, or 4 miles southwest of Luverne,
moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8616 3153 8619 3152 8620 3157 8650
      3184 8657 3195 8618 3189 8617 3183 8618
      3181 8620 3179 8620 3179 8615 3166 8615
      3166 8616 3165 8616 3162 8618 3162 8615
      3154 8614
TIME...MOT...LOC 1237Z 269DEG 46KT 3168 8632

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:42 AM CDTSpecial Weather StatementMOBClarke, Washington48 min
Apr 3, 4:47 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Washington43 min
Apr 3, 5:30 AM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Wilcox60 min
Apr 3, 5:51 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington54 min
Apr 3, 6:20 AM CDTSpecial Weather StatementMOBChoctaw, Wilcox40 min
Apr 3, 6:31 AM CDTSpecial Weather StatementMOBButler, Crenshaw44 min
Apr 3, 6:45 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington45 min
Apr 3, 7:32 AM CDTSpecial Weather StatementMOBClarke, Monroe58 min
Apr 3, 7:37 AM CDTSpecial Weather StatementMOBCrenshaw38 min
Apr 3, 8:08 AM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Monroe, Washington3 hr
Apr 3, 8:37 AM CDTSpecial Weather StatementMOBClarke38 min
Apr 3, 8:46 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington44 min
Apr 3, 9:07 AM CDTSpecial Weather StatementMOBCrenshaw38 min
Apr 3, 9:28 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Crenshaw47 min
Apr 3, 9:46 AM CDTAreal Flood AdvisoryMOBButler, Crenshaw3 hr
Apr 3, 10:15 AM CDTSevere Thunderstorm WarningMOBCovington15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.